Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 24, 2009, 3:22 PM EDT for Dutchess County, New York; Northwest Hills Planning Region, Connecticut. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 3:22 PM EDT (19:22 UTC)
- Expired
- May 24, 2009, 4:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Northwest Hills Planning Region, CT, Dutchess County, NY
The radar
The Brookhaven radar (KOKX), 98 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:30 PM EDT | TSTM WND DMG | Dover Plains, NY | TREES AND WIRES DOWN. |
| May 24, 3:30 PM EDT | HAIL 0.88 | Clove, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 241922
SVRALY
CTC005-NYC027-242015-
/O.NEW.KALY.SV.W.0009.090524T1922Z-090524T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
SOUTHWESTERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
* UNTIL 415 PM EDT
* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MILLBROOK...OR 10 MILES EAST OF POUGHKEEPSIE...AND MOVING SOUTHEAST
AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DOVER PLAINS BY 350 PM EDT...
WINGDALE BY 405 PM EDT...
KENT AND 8 MILES NORTHEAST OF PAWLING BY 410 PM EDT...
GAYLORDSVILLE...7 MILES NORTHWEST OF NEW MILFORD AND 8 MILES WEST
OF NEW PRESTON BY 415 PM EDT...
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4151 7339 4150 7344 4151 7345 4164 7350
4165 7350 4166 7351 4153 7352 4170 7389
4186 7378 4170 7324 4150 7338
TIME...MOT...LOC 1922Z 296DEG 12KT 4174 7373
$$
WASULA2 follow-up statements
000
WWUS51 KALY 241954
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
354 PM EDT SUN MAY 24 2009
CTC005-NYC027-242015-
/O.CON.KALY.SV.W.0009.000000T0000Z-090524T2015Z/
DUTCHESS NY-LITCHFIELD CT-
354 PM EDT SUN MAY 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN LITCHFIELD AND EAST CENTRAL DUTCHESS COUNTIES...
AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WINGDALE...OR 6 MILES NORTHWEST OF SHERMAN...MOVING
SOUTHEAST AT 15 MPH.
A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL IN UNION VALE AT 330 PM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BULLS BRIDGE AND BAKER CORNER BY 400 PM EDT...
QUAKER HILL BY 405 PM EDT...
GAYLORDSVILLE...MERWINSVILLE...GAYLORDSVILLE STATION AND SOUTH KENT
BY 410 PM EDT...
BOARDMAN BRIDGE AND HURDS CORNER BY 415 PM EDT...
LAT...LON 4177 7362 4167 7328 4151 7339 4150 7344
4151 7345 4164 7350 4165 7350 4166 7351
4153 7352 4162 7372
TIME...MOT...LOC 1953Z 296DEG 12KT 4165 7356
$$
WASULA000
WWUS51 KALY 242019
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
419 PM EDT SUN MAY 24 2009
CTC005-NYC027-242029-
/O.EXP.KALY.SV.W.0009.000000T0000Z-090524T2015Z/
DUTCHESS NY-LITCHFIELD CT-
419 PM EDT SUN MAY 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LITCHFIELD AND
EAST CENTRAL DUTCHESS COUNTIES HAS EXPIRED...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE CRITERIA AT THIS TIME.
LAT...LON 4177 7362 4167 7328 4151 7339 4150 7344
4151 7345 4164 7350 4165 7350 4166 7351
4153 7352 4162 7372
TIME...MOT...LOC 1954Z 296DEG 12KT 4165 7356
$$
WASULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:45 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 24, 1:45 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 145 PM EDT SUN MAY 24 2009 .SYNOPSIS... A COLD FRONT ACROSS NORTHERN NEW YORK WILL DROP SOUTH THROUGH THE REST OF THE REGION THIS AFTERNOON. A CANADIAN HIGH PRESSURE SYSTEM WILL GRADUALLY BUILD INTO THE REGION LATER THIS AFTERNOON AND TONIGHT. THIS AREA OF HIGH PRESSURE WILL DOMINATE OUR WEATHER FOR MONDAY...MEMORIAL DAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... BASED ON LACK OF HEATING AND TIMING OF COLD FRONT WHICH HAS ALREADY CROSSED THE NORTHWEST THIRD OF THE FORECAST AREA...HAVE REMOVED THUNDERSTORMS FROM THE FORECAST FOR ALL AREAS EXCEPT THE SOUTHEAST SIX COUNTIES. HAVE KEPT LIKELY POPS IN THESE AREAS ALONG WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. FOR THE REST OF THE FORECAST AREA WILL ONLY HAVE CHANCE OR SLIGHT CHANCE POPS FOR THE REST OF THE AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... TONIGHT...A FEW LINGERING SHOWERS TOWARD POU EARLY IN THE EVENING. DEEPEST COOLING LOOKS TO BE DELAYED UNTIL MONDAY...WHEN CORE OF COLDEST AIR BEGINS TO BRUSH JUST NORTH AND EAST OF OUR REGION. SO FOR SUNDAY NIGHT...CLEARING EVERYWHERE...AND LOWS IN THE 40S TO MID 50S...SOME UPPER 30S ADIRONDACKS. MONDAY AND MONDAY NIGHT...DRY...WITH DEEPER COOLING MONDAY AFTERNOON...AND BASED ON FORECASTED BOUNDARY LAYER TEMPERATURES AND MIXING POTENTIAL...HIGHS IN THE MID/UPPER 70S...PRIOR TO THE ONSET OF THE DEEPER COOLING IN THE AFTERNOON. SOME HIGHS IN THE 60S ADIRONDACKS. SURFACE HIGH PROXIMITY AND LIGHT WINDS WILL HELP TEMPERATURES TO FALL INTO THE 30S AND 40S MONDAY NIGHT...WITH SOME FROST AND FREEZE POTENTIAL IN THE ADIRONDACKS...LAKE GEORGE AND SARATOGA REGIONS TO SOUTHERN VERMONT. TUESDAY...MOISTURE FROM THE CURRENT SYSTEM ALONG THE GULF COAST INTO TEXAS GETS ENTRAINED INTO CONFLUENT FLOW IN THE EASTERN U.S. AND WEAK NORTHERN STREAM UPPER IMPULSE TRACKS EAST AS UPPER RIDGING SLOWLY BUILDS INTO THE EASTERN U.S. THIS WILL INCREASE THE THERMAL AND MOISTURE ADVECTION IN OUR REGION...ALONG WITH AN INCREASE IN BOUNDARY LAYER FLOW AND A TIGHTENING OF THE THERMAL GRADIENT. THE FORCING AND ADVECTION PROCESSES WILL INCREASE THE CLOUDS AND CHANCES OF RAIN. SO..INCREASING CLOUDS TUESDAY...WITH RAIN BEGINNING TO BUILD NORTH DURING THE LATE AFTERNOON. HIGHS WILL BE IN THE 60S...AND RAIN CHANCES OVER SOUTHERN AREAS BY LATE AFTERNOON. RAIN SPREADS THE ENTIRE REGION TUESDAY NIGHT...WITH LOWS IN THE 40S TO NEAR 50. RAIN COULD BE LOCALLY HEAVY TUESDAY NIGHT AND BEYOND...DEPENDING ON HOW THE SYSTEM DEVELOPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... WARM FRONT FORECAST TO BECOME QUASI-STATIONARY AS IT MOVES INTO THE AREA ON WED. THIS FRONT...ALONG WITH A WAVE OR MULTIPLE WAVES OF LOW PRESSURE RIDING ALONG IT...WILL BE THE FOCUS FOR A POTENTIAL FAIRLY LONG DURATION RAIN EVENT LASTING THROUGH AT LEAST THUR. WIDESPREAD SIGNIFICANT RAINFALL WILL BE POSSIBLE IF THIS PATTERN IS FORECAST TO PERSIST. GFS/ECMWF IN PRETTY GOOD AGREEMENT REGARDING THE EVOLUTION OF THIS RAIN EVENT. SO WILL RAISE POPS TO LIKELY FOR THE WED-THU TIME FRAME...AND LINGER CHANCE POPS THROUGH THUR NIGHT...AS THE LAST WAVE FINALLY EXITS TO THE SOUTHEAST. GFS SHOWING SOME ELEVATED INSTABILITY PRESENT WED INTO WED NIGHT...SO WILL MENTION SLIGHT CHANCE OF THUNDER. CENTRAL AND SOUTHERN AREAS MAY BRIEFLY GET INTO A WARM SECTOR THUR...SO CHANCE OF THUNDER SEEMS WARRANTED. IF THE EXPECTED RAINFALL EVENT UNFOLDS...NOT A LOT OF SUN IS EXPECTED...SO DAYTIME MAX TEMPS SHOULD BE BELOW NORMAL. MIN TEMPS WILL BE CLOSE TO AVERAGE THOUGH...AS CLOUD COVER WILL HOLD TEMPS UP A BIT AT NIGHT. HIGH PRESSURE MAY FINALLY BUILD IN BY FRI...WITH DRIER AIR AND SEASONABLE TEMPS RETURNING BY SAT. WILL KEEP MENTION OF CHANCE POPS EARLY FRI MORNING...WITH IMPROVING CONDITIONS LATE. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... THREAT FOR CONVECTION HAS PASSED TO THE SOUTH OF KGFL/KALB AND WILL NO LONGER KEEP CB IN THE TAF FORECASTS FOR THESE TWO SITES. WILL ONLY INCLUDE VCSH AT KALB THROUGH 20Z...AND A DRY FORECAST FOR KGFL. FURTHER SOUTH...CONVECTION POSSIBLE AT KPOU THROUGH ABOUT 22Z...BUT ACTIVITY WILL BE WIDELY SCATTERED TO SCATTERED AT BEST...SO WILL ONLY INCLUDE VCSH AND CB AT KPOU THROUGH 22Z. SURFACE WINDS WILL BECOME WESTERLY AT ALL THREE SITES DURING THE REST OF THE AFTERNOON AT SPEEDS UP TO ABOUT 10 KTS. HIGH PRESSURE WILL BUILD IN TONIGHT WITH VFR CONDITIONS EXPECTED THROUGH THE REST OF THE TAF PERIOD ENDING AT 18Z MONDAY. SURFACE WINDS WILL BE LIGHT FROM THE NORTH TONIGHT...AND NORTHERLY 5 TO 10 KTS ON MONDAY. OUTLOOK... MON AFTN-TUE MORNING...VFR...NO SIG WX. TUE AFTERNOON THROUGH TUE NT...VFR WILL BECOME MVFR/IFR -RA/RA. WED-THU NITE...MVFR/IFR...-RA/RA LIKELY. && .FIRE WEATHER... COMING SOON. && .HYDROLOGY... NO HYDRO PROBLEMS EXPECTED THROUGH EARLY NEXT WEEK. SHOWER AND THUNDERSTORM ACTIVITY THAT HAS LASTED WELL INTO THE NIGHT...DEPOSITED AROUND ONE QUARTER TO AS MUCH AS ONE INCH OF RAINFALL IN SOME AREAS. MAIN LOCATIONS AFFECTED INCLUDE THE MOHAWK VALLEY...THE BERKSHIRES...EASTERN CATSKILLS AND MID HUDSON VALLEY. DESPITE THE RAINFALL...RIVER RESPONSE HAS BEEN MINIMAL. SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN TODAY AHEAD OF A COLD FRONT PASSAGE...ALTHOUGH THEY WILL BEGIN EARLIER THAN ON SATURDAY. THE BEST CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL BE MAINLY SOUTH OF ALBANY DURING THE AFTERNOON. RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE EXPECTED...BUT ISOLATED TO SCATTERED AMOUNTS OF ONE TO TWO WILL BE POSSIBLE WITHIN SUSTAINED THUNDERSTORMS. IN GENERAL...RIVER RESPONSE SHOULD BE LIMITED...BUT SHARP WITHIN BANK RISES ARE POSSIBLE ACROSS BASINS THAT RECEIVE THUNDERSTORMS. DRY CONDITIONS WILL RETURN STARTING SUNDAY NIGHT AND LIKELY LASTING WELL INTO TUESDAY...AS HIGH PRESSURE BUILDS IN. THE NEXT CHANCE OF WIDESPREAD RAIN WILL BE TUESDAY NIGHT INTO WEDNESDAY ASSOC WITH A WARM FRONT. A WAVE OR MULTIPLE WAVES OF LOW PRESSURE MAY FORM ALONG THE FRONT WEDNESDAY NIGHT INTO THURSDAY...WHICH COULD RESULT IN A PROLONGED RAIN EVENT. WIDESPREAD HEAVY RAINFALL IS POSSIBLE...ALTHOUGH AMOUNTS ARE HIGHLY UNCERTAIN AT THIS TIME. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER AND LAKE LEVELS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. UNITED STATES GEOLOGICAL SURVEY INFORMATION FOR NEW YORK CAN BE FOUND AT WATERDATA.USGS.GOV/NY/NWS. FOR OTHER STATES REPLACE THE NY WITH YOUR TWO LETTER STATE POSTAL CODE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...GJM NEAR TERM...GJM SHORT TERM...NAS LONG TERM...JPV AVIATION...GJM FIRE WEATHER... HYDROLOGY...NAS/JPV
Hazardous weather outlook, May 24, 11:55 AM EDT, 3 hours 27 minutes before
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
In the hours before
Special weather statement, May 24, 3:20 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 320 PM EDT SUN MAY 24 2009 CTZ001-013-NYZ065-066-242015- WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT- SOUTHERN LITCHFIELD CT- 320 PM EDT SUN MAY 24 2009 ...A STRONG THUNDERSTORM IN DUTCHESS COUNTY AND MOVING INTO WESTERN LITCHFIELD COUNTY... AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR PLEASANT VALLEY...OR ABOUT 10 MILES NORTHEAST OF POUGHKEEPSIE...AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... MILLBROOK BY 330 PM EDT DOVER PLAINS BY 355 PM EDT WINGDALE BY 410 PM EDT KENT BY 415 PM EDT RAINFALL RATES MAY APPROACH A HALF AN INCH IN AN HOUR. WASULA
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:25 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 65 min |
| May 24, 5:00 PM EDT | Flash Flood Warning | ALY | Dutchess | 2 hr |
| May 24, 5:55 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2009Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.